Alert archive / Louisiana / Flash Flood Warnings in 2022
Flash Flood Warning 26, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 10, 2022, 3:23 PM CDT for Iberia Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 3:23 PM CDT (20:23 UTC)
- Expired
- Aug 10, 2022, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 122 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WGUS54 KLCH 102023
FFWLCH
LAC045-099-113-102330-
/O.NEW.KLCH.FF.W.0026.220810T2023Z-220810T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
323 PM CDT Wed Aug 10 2022
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Iberia Parish in south central Louisiana...
West Central St. Martin Parish in south central Louisiana...
Eastern Vermilion Parish in southwestern Louisiana...
* Until 630 PM CDT.
* At 323 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Iberia, St. Martinville, Broussard, Erath, Cade, Coteau,
Acadiana Regional Airport, Jefferson Island and Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2997 9206 3005 9207 3006 9204 3003 9197
3012 9194 3023 9186 3022 9176 2998 9180
FLASH FLOOD...RADAR INDICATED
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:32 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 10, 12:32 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1232 PM CDT Wed Aug 10 2022 .DISCUSSION... For the 08/10/2022 1800 UTC TAF package. && .AVIATION... Showers and thunderstorms are popping up across the forecast area with daytime heating and a very moist and unstable air mass. All terminals will have the potential of seeing convective activity during the afternoon into early evening with the best coverage likely for the KLFT/KARA terminals. IFR/MVFR conditions for the terminals with the showers and storms, away from the activity, mainly VFR conditions. Probability for shower activity decreases after 11/03Z, with it starting up again after 11/12Z. Rua && .PREV DISCUSSION... /issued 1039 AM CDT Wed Aug 10 2022/ DISCUSSION... So far this morning a majority of the shower activity has remained over the coastal waters. However, a decent covering of pop up showers and thunderstorms are expected in the afternoon once daytime heating gets going with convective temperatures in the upper 80s and a weakness aloft providing little inhibition. A very moist air mass is also in place across the forecast area. The 10/12Z upper air sounding from KLCH had a precipitable water value around 2.25 inches which is over the 90th percentile of SPC daily climo value of 2.18 inches and mean relative humidity was over 80 percent. Latest LAPS and GOES data still shows PWAT values between 2.15 and 2.25 across the forecast area with the mean relative humidity in the 100H-50H layer over 80 percent. Latest instability analysis shows CAPE values between 1500 and 2500 j/kg across the forecast area with forecast MU CAPE on the 12Z sounding over 3000 j/kg. Finally, mean wind between sfc and 6 km was less than 5 knots on the upper air sounding with latest LAPS still showing mean winds between 85H-70H less than 5 knots. Putting all this together, highly anomalous moisture, good instability with little inhibition, and light winds with slow moving storm motions, there will be the potential for some localized heavy rainfall as high rainfall rates with the slow moving stronger storms (1-3 inches per hour) will create issues for flooding especially of the urban poor drainage street type. WPC has the forecast area outlined in a Marginal Risk (level 1 out of 4) Potential for Excessive Rainfall for today. Made some adjustments to the pops as activity has been a little slower to develop and based on the latest CAM data. Best coverage is expected during the afternoon hours. Rua PREV DISCUSSION... /issued 700 AM CDT Wed Aug 10 2022/ DISCUSSION... For the 08/10/2022 1200 UTC TAF package. AVIATION... Scattered showers have developed over coastal waters which may meander onshore at LCH and BPT this morning. Otherwise, scattered to widespread showers and thunderstorms are expected to develop this morning and afternoon as the area is caught beneath an upper shortwave trof to the north and inverted trof sliding across the northern Gulf. Heavy rain and elevated winds are expected in and near storms but otherwise winds will be fairly light and variable. Convective activity will come to a close after sundown with any lingering storms ending by 06 Z. 11 PREV DISCUSSION... /issued 402 AM CDT Wed Aug 10 2022/ SHORT TERM [Today through Friday]... A round of scattered showers have developed over nearshore waters. These will likely continue to develop and slowly move inland bringing a morning round of showers to coastal communities. Otherwise, expect another day of widespread coverage of convection brought on by the combined effects of diurnal heating and the lifting effects of an upper shortwave trof and sfc inverted trof sliding across the northern Gulf. These two features will produce several periods of widespread convection over the next few days. An airmass featuring PWAT values of about 2.15 to 2.25 inches and deep tropical moisture will reside over the area, providing plenty of fuel for heavy downpours with showers and storms. Because of this, locally high rainfall totals will be possible along with the potential for some flash street flooding over the next few days. Temperatures will be well below typical normals for the first half of August thanks to the expected widespread cloud cover and rain- cooled air. Daytime high temperatures will top out in the upper 80s to near 90 today through Friday. 11 LONG TERM [Saturday through Tuesday]... As we begin the long-term portion of the forecast period, the area will remain under the influence of lower heights aloft with deep troffing over the ern CONUS, while a sfc trof continues to meander over the region. These factors combined with good moisture (forecast soundings indicate PWAT values aoa 1.8 inches), expect one last day of scattered to widespread showers/storms, starting near the coast during the morning, then spreading inland over the course of the day, with heating/resultant mesoscale boundaries/sea breeze becoming the main drivers in the limited capping situation. By Sunday, mid/upper-level ridging will begin building back over the region from the Plains with heights beginning to build aloft. With capping starting to strengthen, POPs are progged to drop a bit for the day, although rain chances over lower Acadiana and Cameron Parish will still be elevated compared to seasonal normals with higher moisture and less capping. Rain chances then continue downward and back to more seasonal values for the remainder of the forecast period with the ridge gaining more control over the region. However with reduced rain chances and cloud cover, the heat makes a return to the forecast, especially over the far nwrn zones where highs are progged to nudge back into the mid and perhaps upper 90s by Tuesday. 25 MARINE... Surface high pressure will continue to ridge across the northern Gulf of Mexico and maintain a light to occasionally moderate onshore flow through the next several days. Scattered showers and thunderstorms will continue in the coastal waters through much of the upcoming week, especially through the morning hours each day. Expect elevated winds and seas near storm activity. 11 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
In the hours before
Special weather statement, Aug 10, 2:46 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
246 PM CDT Wed Aug 10 2022
LAZ041-042-102015-
Calcasieu LA-Jefferson Davis LA-
246 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of central Jefferson
Davis and southeastern Calcasieu Parishes through 315 PM CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles Regional Airport, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Charles, Jennings, Welsh, Iowa, Fenton, Lake Charles Regional
Airport, Lebleu Settlement, Pine Island, Holmwood, Bell City,
Roanoke, Lacassine and Hathaway.
This includes the following highways...
Interstate 10 in Louisiana near mile marker 32, and between mile
markers 34 and 65.
Interstate 210 between mile markers 4 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3005 9313 3005 9320 3018 9329 3044 9286
3044 9278 3049 9277 3049 9273 3033 9262
3032 9263 3028 9262 3026 9263 3025 9262
3004 9313
TIME...MOT...LOC 1945Z 061DEG 11KT 3012 9320
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24Special weather statement, Aug 10, 2:47 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
247 PM CDT Wed Aug 10 2022
LAZ041-074-102015-
Calcasieu LA-East Cameron LA-
247 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of north central
Cameron and south central Calcasieu Parishes through 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles Regional Airport, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Charles, Grand Lake, Lake Charles Regional Airport, Heberts
Marina and Carlyss.
This includes Interstate 210 between mile markers 4 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2997 9327 3002 9327 3005 9329 3005 9339
3014 9345 3023 9316 3007 9305 2994 9325
TIME...MOT...LOC 1947Z 061DEG 11KT 3012 9318
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24Special weather statement, Aug 10, 3:14 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
314 PM CDT Wed Aug 10 2022
LAZ073-074-102045-
West Cameron LA-East Cameron LA-
314 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of central Cameron
Parish through 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cameron. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cameron and Holly Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2977 9349 2984 9340 2982 9339 2982 9335
2980 9335 2984 9333 2986 9335 2985 9333
2984 9328 2986 9324 2977 9316 2978 9327
2976 9334 2977 9334 2979 9332 2980 9334
2976 9335
TIME...MOT...LOC 2013Z 049DEG 3KT 2980 9329
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:28 PM CDT | Special Weather Statement | LCH | Avoyelles | 32 min |
| Aug 9, 8:21 PM CDT | Special Weather Statement | LCH | Evangeline | 24 min |
| Aug 9, 8:47 PM CDT | Special Weather Statement | LCH | Evangeline | 28 min |
| Aug 10, 2:46 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 29 min |
| Aug 10, 2:47 PM CDT | Special Weather Statement | LCH | Calcasieu | 28 min |
| Aug 10, 3:14 PM CDT | Special Weather Statement | LCH | Cameron | 31 min |
| Aug 10, 3:17 PM CDT | Special Marine Warning | LCH | 28 min | |
| Aug 10, 3:44 PM CDT | Special Weather Statement | LCH | Calcasieu | 31 min |
| Aug 10, 4:46 PM CDT | Special Marine Warning | LCH | 59 min |
Nearby
Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.